Tamoxifen and Insomnia
In clinical studies on tamoxifen, insomnia was a commonly reported side effect, occurring in up to 9 percent of people. While everyone has trouble sleeping once in a while, people with insomnia have recurring symptoms, including trouble falling and staying asleep. If you are taking tamoxifen and insomnia occurs, your healthcare provider may adjust your dosage or recommend a different breast cancer medication.
Does Tamoxifen Cause Insomnia?Tamoxifen citrate (Nolvadex®, Soltamox™) is a prescription medicine used to treat and prevent breast cancer. As with other medicines, several side effects are possible with tamoxifen, and insomnia appears to be one of the more common. This is based on clinical studies where up to 9 percent of people taking the drug reported insomnia as a side effect.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
Tamoxifen and Insomnia: SuggestionsIf you are having difficulty sleeping while taking tamoxifen, there are some things that you can try. Tips for better sleep include:
- Keep a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoid caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Don't exercise within two hours of bedtime. Exercising five or six hours before bedtime, however, may help you sleep more soundly.
- Don't eat large meals within two hours of bedtime.
- Don't nap later than 3 p.m.
- Sleep in a dark, quiet room with a comfortable temperature.
- If you can't fall asleep within 20 minutes, do a quiet activity somewhere else and return to bed when you're sleepy.
- Wind down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know if you will develop insomnia while taking tamoxifen. Also, in some cases, if a person does develop insomnia, it is difficult to know whether this is because of the tamoxifen or other factors.
If you develop insomnia while taking tamoxifen, talk with your healthcare provider. He or she may be able to recommend other treatments (including insomnia medications), adjust your tamoxifen dosage, or prescribe another breast cancer treatment.